Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 511, NWS Norman, OK

October 23, 1997Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Oct 23, 1997, 5:19 PM CDT for Wilbarger County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 23, 1997, 5:19 PM CDT (22:19 UTC)
Expired
Oct 23, 1997, 5:45 PM CDT
In force
26 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wilbarger County, TX

What was reported inside it

TimeReportWhereRemark
Oct 23, 5:24 PM CDTHail 0.75Grayback, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WUUS1 KOKC 232221 RRA
SVROKC
TXC487-232245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT THU OCT 23 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHERN TEXAS
     EASTERN WILBARGER

INCLUDING THE FOLLOWING LOCATIONS
     GRAYBACK AND OKLAUNION

AT 519 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
OVER GRAYBACK.

THE STORM WAS MOVING EAST AT 40 MPH.

LAT...LON 3383  9897 3394  9930 3421  9923 3417  9896
CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:43 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 23, 3:43 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT THU OCT 23 1997

MARGINALLY SVR TSTMS CONT IN WRN COUNTIES OF N TX IN ADVANCE OF UPR LVL
VORTMX FCST TO TRACK S OF THE MAIN PTN OF THE FA TNGT. WL GO WITH RATHER
PERSISTENT CLOUD COVER TONIGHT BUT WL LOWER POPS AS BEST UPR SUPPORT
SHIFTING EWD FM THE AREA. WL HOLD ONTO LO POPS FOR SERN OK COUNTIES FRI
MRNG. MODELS FCST BROAD AREA OF LO PRES AT SFC OVR SRN PLAINS FRI AS
NEXT UPR TROF BEGINS TO DIG SEWD THRU THE WRN U.S. PCPN IN ADVANCE OF
THIS SYSM CUD REACH THE NWRN COUNTIES BY LATE FRI NIGHT. FOR SAT HV GONE
WITH THE ETA/AVN WHICH SLOW THE EJECTION OF THE S/W FM THE SRN ROCKIES
AND KEEP THE SFC LO FARTHER SOUTH...ALLOWING COLDER AIR TO BEGIN TO
SPREAD INTO THE AREA FROM THE NORTH. SAT NGT WL SEE CAA IN ALL SECS.
WITH FAIRLY STG PVA STILL PRESENT (THO IT APPEARS RATHER CHANNELED). WL
MENTION MODEST POPS SAT NGT...IN NWRN OK COUNTIES COULD BE COLD ENOUGH
FOR SOME OF THE PCPN TO CHG OVER TO SNOW. EXTENDED PD SHOWS DCRG CLDS
BUT COLD ON SUN...THEN MODERATING TEMPS MON AND TUE.

FCSTID = 12
OKC   51  72  53  58 /  30  10  10  30
HBR   51  74  50  58 /  30  10  10  30
SPS   52  78  53  63 /  40  1d0  10  20
GAG   49  67  41  50 /  20  10  20  30
PNC   49  71  50  59 /  40  10  10  30
DUA   54  76  54  67 /  30  20  10  30

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Oct 23, 3:34 PM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
340 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0322 PM    4 N NARCHER CITY           TX   0.88 INCH HAIL
10/23/97   ARCHER

JS
Local storm report, Oct 23, 3:40 PM CDT, 1 hour 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
340 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0322 PM    4 N ARCHER CITY           TX   0.88 INCH HAIL
10/23/97   ARCHER

JS
Local storm report, Oct 23, 3:45 PM CDT, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
345 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0339 PM    SCOTLAND                  TX   1 INCH HAIL
10/23/97   ARCHER

JS
Local storm report, Oct 23, 4:20 PM CDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
420 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    ARCHER CITY               TX   1 1/4 INCH HAIL
10/23/97   ARCHER

J
Local storm report, Oct 23, 4:21 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
420 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    ARCHER CITY               TX   1 1/4 INCH HAIL
10/23/97   ARCHER

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 1:52 PM CDTSevere Thunderstorm WarningOUNBaylor38 min
Oct 23, 3:32 PM CDTSevere Thunderstorm WarningOUNArcher, Clay43 min
Oct 23, 4:14 PM CDTSevere Thunderstorm WarningOUNClay46 min
Oct 23, 4:49 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger26 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.